South Dakota, 2019

Damaging Wind in South Dakota, August 25, 2019

August 25, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the southern Black Hills, producing wind gusts near 60 mph in the Custer area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the southern Black Hills, producing wind gusts near 60 mph in the Custer area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 5:51 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 25, 5:51 PM MST, 2 hours 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
651 PM MDT Sun Aug 25 2019

.UPDATE...
Issued at 648 PM MDT Sun Aug 25 2019

Next round of convection, with some strong to severe
thunderstorms, is currently crossing northeastern Wyoming. Those
storms are expected to continue across the Black Hills area and
into southwestern and south central South Dakota still this
evening, exiting south central South Dakota after midnight.

&&

.DISCUSSION...(This Evening Through Sunday)
Issued at 240 PM MDT Sun Aug 25 2019

Current surface analysis shows low pressure over western ND, with
cold front extending south into northwest SD and the Black Hills
area. Upper level analysis shows strong jet moving into the area
from the west, with near zonal flow in place. Skies are mostly
sunny to partly cloudy with temps generally in the upper 70s and
80s. KUDX radar still shows a few showers and embedded thunder
over northwest SD, with some activity developing now over the
Black Hills. Winds are northwesterly behind the front, east to
southeast ahead of it.

Active wx is expected across parts of the area late this afternoon
and evening as the cold front and shortwave energy aloft move
further east across the region. Best instability will remain east of
the Black Hills toward central SD, up to 2000 j/kg MUCAPE, with
sufficient shear for supercells late today along and east of the
front. A severe thunderstorm watch has just been issued for far
eastern parts of the forecast area until 03z. Stronger shear further
west behind the front could combine with adequate instability for
strong to marginally severe storms as well from far northeast WY
through the Black Hills area this evening. Large hail, strong wind
gusts, and locally heavy rainfall are possible with the strongest
storms. Trailing upper level energy will continue to bring chances
for showers and storms into the overnight.

Much cooler and brisk conditions can be expected for the first half
of the week as strong northwest flow aloft develops behind
strengthening system to the northeast of the region. Gusty northwest
winds can be expected during the late morning and afternoon hours on
Monday and Tuesday across the SD plains. A few showers are possible
Monday, especially over northwest SD and the Black Hills. Otherwise,
mainly dry conditions for the first half of the week. Highs Monday
and Tuesday will be in the upper 60s and 70s across the plains, with
upper 50s and 60s over the Black Hills. Nighttime lows will drop
into the mid 40s to mid 50s, with some 30s likely over the higher
Black Hills Monday night and Tuesday night. A bit more seasonable
temperatures will return midweek, but temps will generally stay
below average into next weekend. Weak disturbances and another cold
front toward the end of the week could bring a few showers and
storms, but most areas will likely stay dry.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 518 PM MDT Sun Aug 25 2019

Scattered showers and thunderstorms are expected tonight. A few
strong to severe storms are possible this evening. Areas of MVFR
conditions are possible with any showers or storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...10
DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Aug 25, 5:24 AM MST, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
624 AM MDT Sun Aug 25 2019

SDZ014-032-043-044-046-047-049-261300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
624 AM MDT Sun Aug 25 2019 /724 AM CDT Sun Aug 25 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...TODAY AND TONIGHT

A slight risk of severe thunderstorms is forecast for western and
central South Dakota, east of a line from Faith to Wall to Martin.
Large hail and damaging wind gusts are possible with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-261300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
624 AM MDT Sun Aug 25 2019

This Hazardous Weather Outlook is for northwestern and
southwestern South Dakota...the Black Hills of South
Dakota and Wyoming...and northeastern Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated severe thunderstorms are possible this afternoon and
evening. The storms may produce large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 25, 6:46 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
746 PM MDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND DMG     14 SSW ROZET            44.11N 105.34W
08/25/2019                   CAMPBELL           WY   TRAINED SPOTTER

            WINDOW SHATTERED DUE TO THE STRONG WINDS AND HAIL.

0657 PM     TSTM WND GST     14 SSW ROZET            44.11N 105.34W
08/25/2019  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

            WINDOW SHATTERED DUE TO THE STRONG WINDS AND HAIL.

0657 PM     HAIL             14 SSW ROZET            44.11N 105.34W
08/25/2019  E0.50 INCH       CAMPBELL           WY   TRAINED SPOTTER

            WINDOW SHATTERED DUE TO THE STRONG WINDS AND HAIL.

&&

TJG
Local storm report, Aug 25, 7:04 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     1 SE DWTN GILLETTE      44.28N 105.49W
08/25/2019  M77 MPH          CAMPBELL           WY   TRAINED SPOTTER

            SIDING AND TREE DAMAGE, ALONG WITH MANY DOWNED POWER
            LINES AROUND.

0640 PM     TSTM WND DMG     1 SE DWTN GILLETTE      44.28N 105.49W
08/25/2019                   CAMPBELL           WY   TRAINED SPOTTER

            SIDING AND TREE DAMAGE, ALONG WITH MANY DOWNED POWER
            LINES AROUND.

0640 PM     HAIL             1 SE DWTN GILLETTE      44.28N 105.49W
08/25/2019  E0.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

            SIDING AND TREE DAMAGE, ALONG WITH MANY DOWNED POWER
            LINES AROUND.

&&

TJG
Special weather statement, Aug 25, 7:19 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
819 PM MDT Sun Aug 25 2019

SDZ028-029-260300-
Central Black Hills SD-Southern Black Hills SD-
819 PM MDT Sun Aug 25 2019

...STRONG THUNDERSTORMS OVER NORTHWESTERN CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 818 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Mallo Camp to 5 miles
south of Moon. Movement was southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Custer, Hill City, Flag Mountain, Moon, Deerfield, Deerfield
Reservoir, Crazy Horse Memorial, Sylvan Lake, Medicine Mountain,
Redbank Spring Campground, Bear Mountain Lookout, Jewel Cave National
Monument and northwestern Custer State Park.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southwestern and west central South Dakota.

LAT...LON 4402 10353 4366 10359 4381 10405 4413 10404
TIME...MOT...LOC 0218Z 311DEG 39KT 4412 10400 4386 10403

Trimarchi
Special weather statement, Aug 25, 7:36 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
836 PM MDT Sun Aug 25 2019

SDZ024-026-028-031-072-073-260315-
Northern Black Hills SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
836 PM MDT Sun Aug 25 2019

...STRONG THUNDERSTORMS OVER SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND CENTRAL PENNINGTON COUNTIES...

At 836 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Bear Butte State Park to
Roubaix Lake. Movement was east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Rapid City, southeastern Sturgis, Rapid Valley, Ellsworth Air Force
Base, Box Elder, Black Hawk, Summerset, Johnson Siding, Nemo,
Piedmont, Tilford, Hereford, Dalton Lake, Bear Butte State Park,
Roubaix Lake and Fort Meade.

This includes Interstate 90 in South Dakota between Mile Markers 32
and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
west central South Dakota.

LAT...LON 4418 10377 4434 10359 4433 10357 4437 10356
      4454 10337 4440 10271 4398 10317
TIME...MOT...LOC 0236Z 286DEG 34KT 4451 10333 4420 10366

Trimarchi
Local storm report, Aug 25, 7:45 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
845 PM MDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             11 NE MORRISEY          43.67N 104.27W
08/25/2019  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

0805 PM     TSTM WND GST     11 NE MORRISEY          43.67N 104.27W
08/25/2019  E60 MPH          WESTON             WY   TRAINED SPOTTER

&&

TJG
Local storm report, Aug 25, 7:52 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
852 PM MDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             11 NNE EDGEMONT         43.44N 103.71W
08/25/2019  E1.75 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

ME

The radar

The Rapid City radar (KUDX), 78 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
August 25, 7:53 PM MST
Where
Custer County, (Cut)custer Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.730, -103.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849503.